Today is the First Day of
the Rest of Your Life

Get Started

Friday, August 25, 2017

Overdoses in Adolescents on the Rise

Opioids strike again – and this time it’s among U.S. teens, whose rate of overdoses doubled from 1999 to 2015, according to newly released figures from the Centers for Disease Control and Prevention (CDC). 

In 2015 alone, there were 772 drug overdose deaths for adolescents ages 15 through 19 and they died at a rate of 3.7 per 100,000, according to the CDC. This is yet another stark reminder of the dangers of opioids. 

Boys and girls show different rates of use, with male adolescents being far more susceptible. In 2015, overdose rates for teenage boys rose to 4.6%, while teenage girl rates rose to 2.7%.

The study found that opioids had the highest death rate, followed by benzodiazepines (including Valium and Xanax) – and a combination of these drugs is what often lead to overdose. And heroin and fentanyl (often unintentional) were higher on the list than semisynthetic opioids (painkillers such as hydrocodone and oxycodone). Perhaps proof that solving the opioid crisis takes more than reducing the prescribing of opioids, say researchers. 

3 Facts About Fentanyl
The Partnership for Drug-Free Kids urges parents to understand more about fentanyl to keep their families safe. Here are three of the most important facts to know. 

1. Fentanyl is 50 to 100 times more potent than heroin or morphine. It is a schedule II prescription drug typically used to treat patients with severe pain or to manage pain after surgery. 

2. It is relatively cheap to produce, increasing its presence in illicit street drugs. According to a report from the Office of National Drug Control Policy, evidence suggests that fentanyl is being pressed into pills that resemble OxyContin, Xanax and hydrocodone as well as being cut into heroin and other street drugs. 

3. Naloxone (Narcan) will work in case of overdose, but extra doses may be needed.
Because fentanyl is far more powerful than other opioids, the standard 1-2 doses of naloxone may not be enough. Calling 911 is the first step in responding to any overdose, but in the case of a fentanyl-related overdose the help of emergency responders, who will have more naloxone, is critical.

Getting Help for Opioid Abuse
For information about Hope Academy's young adult substance abuse treatment program, or to begin the admissions process for a loved one, call today: 866-930-4673.





No comments:

Post a Comment

CignaAetnaBlueCross BlueShieldUnited HealthcareMore Options/Verify Benefits

Call us at to Learn About Open Enrollment

Request A Call Back